Alabama, 2001

Flash Flood in Alabama, April 3 to 4, 2001

April 3 to 4, 2001 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 3, 9:07 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 3, 9:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1007 PM CDT TUE APR 03 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS PARTS OF THE AREA
THIS EVENING.  RAINFALL AMOUNTS UP TO AROUND 6 INCHES REPORTED BY
SOME AUTOMATED GAGES ACROSS PARTS OF CENTRAL ALABAMA THIS EVENING.
SEVERAL REPORTS OF CREEKS AND STREAM NEAR OR OUT OF BANKS HAVE BEEN
RECEIVED.

SATELLITE SHOWING SHORTWAVE MOVING ACROSS PARTS OF TEXAS, ARKANSAS,
AND LOUISIANA THIS EVENING TOWARDS THE AREA.  SURFACE BOUNDARY LIES
NEAR A KMEI-KMGM-KDHN LINE.  THUS THREAT OF CONVECTION REDEVELOPING
OVERNIGHT AND INTO WEDNESDAY REMAINS A THREAT.  AS A RESULT, WILL
ISSUE FLASH FLOOD WATCH TO KEEP AWARENESS OF THE NEXT SYSTEM MOVING
ACROSS THE SATURATED FORECAST AREA.

.BHM...FLASH FLOOD WATCH FOR PARTS OF CENTRAL ALABAMA
       TONIGHT THROUGH WEDNESDAY.

In the hours before

Special weather statement, Apr 3, 7:13 PM CST, 2 hours 47 minutes before
ALZ022>025-027>028-030>037-040>046-049-040500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
813 PM CDT TUE APR 03 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 86...

  CLAY...COOSA...MACON...TALLADEGA...TALLAPOOSA...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 86
WHICH IS IN EFFECT UNTIL 1100 PM...

  AUTAUGA...BIBB...BULLOCK...CHILTONU...DALLAS...
  ELMORE...GREENE...HALE...JEFFERSON...LOWNDES...
  MONTGOMERY...PERRY...PICKENS...PIKE...SHELBY...
  SUMTER...TUSCALOOSA...
Special weather statement, Apr 3, 9:09 PM CST, 51 minutes before
ALZ022>025-027>028-030>037-040>046-049-040400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1009 PM CDT TUE APR 03 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 86...

  AUTAUGA...BIBB...BULLOCK...CHILTON...CLAY...
  COOSA...ELMORE...JEFFERSON...MACON...MONTGOMERY...
  PIKE...SHELBY...TALLADEGA...TALLAPOOSA...TUSCALOOSA...

THE FOLLOWING COUNTIES REMAIN IN
SEVEnRE THUNDERSTORM WATCH NUMBER 86
WHICH IS IN EFFECT UNTIL 1100 PM...

  DALLAS...GREENE...HALE...LOWNDES...PERRY...
  PICKENS...SUMTER...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
April 3, 10:00 PM CST to April 4, 4:00 AM CST
Where
Montgomery County, Countywide
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

A few roads were impassible due to high water. Rainfall amounts ranged from 3 to 8 inches in 24 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242502.